|stopping taking arv's medication
Aug 2, 2009
I have been on medication for the past five years and for a month and a half now I have stopped taking them because they have given me so many side effects. My health provider told me that I need to take the regimen I am on because am tying for a baby and they are the best for babies. I do not know what to do?
| Response from Dr. Frascino
Certainly quality of life issues must be factored into every treatment equation. The benefit of any medication must be weighed against its potential side effects and toxicities. Antiretroviral medications are potent and can have a variety of undesirable side effects and toxicities. Working closely with a competent and compassionate HIV physician specialist is the best way to mitigate potential negative consequences associated with HIV treatment. This may involve switching one or more components of your regimen. Discontinuing antiretrovirals is not recommended, as this allows the virus to begin reproducing rapidly (billions of times every day) and ultimately to destroy your immune system.
As for trying to become pregnant, some antiretroviral medications are safer than others for the unborn child. Some are completely contraindicated during pregnancy. It's important for you to find an antiretroviral regimen that is effective in suppressing your HIV plasma viral load (hopefully to undetectable levels) and preserving your CD4 cells. This will significantly decrease the likelihood you will pass the virus on to your unborn child. I urge you to work closely with your HIV specialist physician and an HIV knowledgeable obstetrician. You can read much more about HIV medications, side effects and pregnancy-related issues in the archives.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.